Tennessee, 2008

Hail and Damaging Winds in Tennessee, August 2, 2008

August 2, 2008 · NWS MRX · 12 events in 9 counties and zones

A cold front tracked across east Tennessee during the afternoon hours producing scattered thunderstorms along it. A few storms became severe with hail up to golfball-size reported, as well as damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front tracked across east Tennessee during the afternoon hours producing scattered thunderstorms along it. A few storms became severe with hail up to golfball-size reported, as well as damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 2, 1:33 PM EST, 57 minutes earlier.

Area forecast discussion, Aug 2, 1:33 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EDT SAT AUG 2 2008

.SHORT TERM  (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A WEAK COLD FRONT OVER KENTUCKY JUST NORTH OF THE
FORECAST AREA...WITH A VERY UNSTABLE AIR MASS AHEAD OF IT OVER THE
TN RIVER VALLEY. THIS COLD FRONT IS PROGGED TO MOVE THROUGH THE
FORECAST AREA LATE THIS AFTERNOON AND EVENING...AS A BROAD UPPER-
LEVEL TROUGH DEEPENS OVER THE NORTHEAST. ALTHOUGH MODELS INDICATE A
LACK OF DEEP MOISTURE OVER THE FORECAST AREA...SCATTERED CONVECTION
SHOULD DEVELOP UNTIL FRONTAL PASSAGE LATER THIS EVENING. HIGH
PRESSURE WITH RIDGING ALOFT THEN BUILDS ACROSS THE APPALACHIANS FOR
SUNDAY THROUGH MONDAY NIGHT...BRINGING DRY BUT HOT CONDITIONS. AS
FOR TEMPS...WILL BASICALLY TREND TOWARDS A PERSISTENCE FORECAST
THROUGH THE PERIOD. WITH SLIGHTLY LOWER DEWPOINTS EXPECTED BEHIND
THE FRONT...SLIGHTLY LOWER MINS ARE EXPECTED EACH MORNING BUT WITH
SLIGHTLY HIGHER MAXES EACH SUCCESSIVE DAY.

.LONG TERM (TUESDAY THROUGH SATURDAY)...UNSETTLED WEATHER EXPECTED
THROUGH MUCH OF THE EXTENDED.  ON TUESDAY...AIR MASS BECOMES WEAKLY
UNSTABLE AND A MINOR WAVE MOVES THROUGH.  MOISTURE IS LIMITED SO
WILL KEEP LOW POPS OVER HIGHER TERRAIN ONLY.  CONFIDENCE LOW ON
TIMING OF NEXT SYSTEM...BUT SHOULD SEE A WEAK COLD FRONT PUSH
THROUGH DURING THE WEDNESDAY/THURSDAY TIME FRAME.  UNTIL CONFIDENCE
INCREASES...WILL KEEP 20 TO 30 POPS THROUGH THIS PERIOD.  A SERIES
OF WEAK SHORT WAVES AND ANOTHER FRONTAL BOUNDARY MOVES THROUGH
DURING THE REST OF THE EXTENDED...PROVIDING A GENERALLY ACTIVE
WEATHER PATTERN.  CONTINUED HOT THROUGH THE EXTENDED WITH A MINOR
COOLING TREND LATE IN THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  93  69  95  70 /  20   0   0   0   0
KNOXVILLE AIRPORT, TN    69  91  68  93  69 /  20   0   0   0   0
OAK RIDGE, TN            69  91  68  93  69 /  20   0   0   0   0
TRI CITIES AIRPORT, TN   62  88  60  90  62 /  20   0   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Aug 2, 8:45 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EDT SAT AUG 2 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
945 AM EDT (845 AM CDT) SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THIS
AFTERNOON...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF
THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER COLD FRONT WILL APPROACH THE REGION ON WEDNESDAY...AND
BECOME STATIONARY AROUND THE AREA THROUGH FRIDAY. SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH A FEW POSSIBLY
BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN BY THE MIDDLE OF NEXT WEEK.

DMG

In the hours before

Special weather statement, Aug 2, 8:57 AM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
957 AM EDT SAT AUG 2 2008

VAZ006-021430-
RUSSELL-
957 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORM WILL AFFECTING NORTHERN RUSSELL COUNTY
THROUGH 1030 AM...

AT 953 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DAVENPORT...MOVING EAST AROUND
25 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Aug 2, 10:23 AM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1123 AM EDT SAT AUG 2 2008

VAZ008-021630-
WASHINGTON-
1123 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON COUNTY
THROUGH 1230 PM...

AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALLISON GAP...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Aug 2, 11:01 AM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1201 PM EDT SAT AUG 2 2008

TNZ042-043-021700-
NORTHWEST GREENE-SOUTHEAST GREENE-
1201 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORM WILL AFFECT GREENE COUNTY THROUGH 1 PM...

AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF GREENEVILLE...MOVING SOUTHEAST AT
20 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Aug 2, 12:54 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EDT SAT AUG 2 2008

VAZ006-008-021900-
RUSSELL-WASHINGTON-
154 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL AFFECT RUSSELL AND WASHINGTON COUNTIES
THROUGH 3 PM...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER RUSSELL AND WASHINGTON
COUNTIES...MOVING SOUTHEAST AT 20 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
August 2, 2:30 PM EST to 2:32 PM EST
Where
Polk County, 0.57 mi W of Turtletown
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.130, -84.360

Dispatch reported nickel-size hail fell across the southern and western portions of the county.

Thunderstorm Wind, Grainger

When
August 2, 2:46 PM EST to 2:48 PM EST
Where
Grainger County, 0.69 mi N of Bean Station
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.340, -83.280

Dispatch reported a tree downed by thunderstorm winds on Blanken Road in Bean Station.

Hail, Washington

When
August 2, 2:50 PM EST to 2:52 PM EST
Where
Washington County, 1.31 mi WNW of Johnson City
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.330, -82.370

An amateur radio spotter reported penny-size hail fell in Johnson City.

Thunderstorm Wind, Sullivan

When
August 2, 3:35 PM EST to 3:37 PM EST
Where
Sullivan County, 2.07 mi N of Blountville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.560, -82.330

Dispatch reported a tree downed by thunderstorm winds on Island Road near Blountville.

Thunderstorm Wind, Carter

When
August 2, 3:40 PM EST to 3:42 PM EST
Where
Carter County, 1.38 mi N of Unaka
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.440, -82.100

Dispatch reported a tree downed by thunderstorm winds on Panhandle Road northeast of Elizabethton.

Hail, McMinn

When
August 2, 3:45 PM EST to 3:47 PM EST
Where
McMinn County, 0.56 mi E of Old Englewood
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.420, -84.490

An amateur radio spotter reported quarter-size hail fell in Englewood.

Thunderstorm Wind, McMinn

When
August 2, 3:45 PM EST to 3:50 PM EST
Where
McMinn County, Englewood
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.430, -84.480

The Daily Post-Athenian newspaper in Athens reported the Athens Utility Board reported that thunderstorm winds downed a few trees and powerlines across mainly the eastern portions the county. Over 1,700 customers lost power.

Hail, McMinn

When
August 2, 3:55 PM EST to 3:57 PM EST
Where
McMinn County, 0.56 mi E of Old Englewood
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.420, -84.490

An amateur radio spotter reported golfball-size hail fell in Englewood.

Thunderstorm Wind, McMinn

When
August 2, 3:55 PM EST to 3:57 PM EST
Where
McMinn County, 0.56 mi E of Old Englewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.420, -84.490

An amateur radio spotter reported a tree downed by thunderstorm winds on Reynolds Street in Englewood.

Hail, Unicoi

When
August 2, 4:15 PM EST to 4:17 PM EST
Where
Unicoi County, 0.69 mi N of Unicoi
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
36.210, -82.350

Dispatch reported ping pong ball size hail fell north of Unicoi.

Hail, Hamilton

When
August 2, 5:05 PM EST to 5:07 PM EST
Where
Hamilton County, 1.79 mi SW of Ooltewah
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.060, -85.090

An amateur radio spotter reported quarter-size hail fell in Ooltewah.

Thunderstorm Wind, Cocke

When
August 2, 5:10 PM EST to 5:12 PM EST
Where
Cocke County, 1.31 mi WNW of Bridgeport
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.960, -83.140

Dispatch reported a few trees downed by thunderstorm winds along Highway 25/70 near Newport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124707, 124739, 124710, 124799, 124803, 124716, 125004, 124722, 124805, 124724, 124727, 124986.